View Full Version : Question about Propecia Side effects

08-18-2014, 07:05 PM

I've read this forum a few times but never posted until now. I've got a couple of questions that I'm sure have been asked in one form or another before but if anyone has any advice I'd really appreciate it. This is a long winded post, so I'm sorry, but I feel like I have no one to talk to this about, as I'm too embarrased, and the people I do talk to tell me to just get over it. Hairloss is really affecting my life though, and I guess I want to vent more than anything. If anyone has any advice with the questions I ask at the end I'd really appreciate it too.

First a bit of backgorund - I'm 32. I pretty much had my juvenile hairline until 25, when I started taking accutane. Within 7-10 days of starting accutane, I noticed my hairline getting the "notches" in the corner. I stopped the accutane immediately, and didn't notice any further hairloss until I was about 29. At that point, the Vs on my temples were getting a bit bigger but it didn't bother me too much.

Around the same time, I grew my hair out to just above my shoulders and I have to say, it looked pretty good. I was getting compliments from random girls on the street, girls at work, and I was actually asked more than once if I was a model. I know it's stupid and vain to mention, but I'm only bringing that up to give you an idea of how my hair really ties into my identity and affects my self esteem.

Anyway, not long afterwards, my girlfriend at the time pointed out that my crown was thinning. I immediately went to the doctor and he recommended rogaine and propecia. I started rogaine, however, I looked up propecia and the possible side effects terrified me so I never filled the prescription. Rogaine seemed to thicken the crown back up at first, so I didn't worry about it too much.

However, over the last year, my hairloss has really picked up, to the point where I'm going to have to buzz my hair soon. The temples are really recessed, the top is thinning really fast and the crown is barely covered (without Rogaine I'm sure I'd have a bald spot by now). I finally took the plunge and got another prescription for propecia about 3 months ago. I was cautious and only took it on a Mon/Wed/Friday schedule.

All was fine to start with, but after about 10 days, I was having sex with my (now different) girlfriend and my penis felt numb, and I couldn't orgasm. I stopped propecia, but for the first 5 days after stopping, when I tried to have sex, the same thing happened. After about 10 days everything seemed back to normal. I'm sure that it wasn't all in my head, but maybe once I felt a slight difference in sensation I talked myself out of it - I can't be sure. Anyway, I promised myself that was it for propecia and I'd accept going bald gracefully.

However, my gf has gone away on a trip for a few weeks so I thought I'd give it one last shot. I've been keeping pretty close tabs on how i feel, and it's been about 10 days again now. Masturbation seems to be normal, but it does take me longer to get an erection. I've noticed I don't get morning wood at all any more and never any random erections throughout the day.

My first question is - has this happened to any of you guys, has it gotten worse or improved?

And my second question has to do with my new gf. We've been dating for about 9 months, and I know at some point I'm going to have to tell her about my hair loss problem, but to be honest I think it'll be a major turnoff (she has actually complimented me a lot on my hair and saw pics of me with short hair and told me jokingly not to cut it again). Have any of you guys had to deal with this and how did you handle it?

Sorry again for the long winded post.